Alert archive / Maryland / Flash Flood Warnings in 2018
Flash Flood Warning 9, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at May 15, 2018, 7:41 PM EDT for Frederick County, Maryland. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2018, 7:41 PM EDT (23:41 UTC)
- Expired
- May 15, 2018, 10:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
County Frederick County, MD
The radar
The Sterling radar (KLWX), 56 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 8:25 PM EDT | FLOOD | 1 Sse Frederick, MD | MARKET STREET CLOSED DUE TO FLOODING |
| May 15, 8:27 PM EDT | FLOOD | 1 Sse Frederick, MD | CHURCH STREET CLOSED DUE TO FLOODING. |
| May 15, 8:45 PM EDT | FLASH FLOOD | 1 Ese Frederick, MD | FLOODWATERS WERE MORE THAN TWO FEET DEEP ON NORTH MARKET STREET NEAR THE FREDERICK YMCA. WATER ENTERED BUILDINGS IN THE AREA AND SEVERAL PARKED CARS WERE SUBMERGED IN WATER. |
| May 15, 9:01 PM EDT | FLASH FLOOD | 2 Wsw Frederick, MD | FLOODING WAS REPORTED ON THE WEST SIDE OF FREDERICK WITH VEHICLES FLOATING IN A PARKING LOT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 64 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.7 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -484 J/kg
- Mixed-layer LCL
- 1259 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
972 WGUS51 KLWX 152341 FFWLWX MDC021-160245- /O.NEW.KLWX.FF.W.0009.180515T2341Z-180516T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Baltimore MD/Washington DC 741 PM EDT TUE MAY 15 2018 The National Weather Service in Sterling Virginia has issued a * Flash Flood Warning for... Central Frederick County in north central Maryland... * Until 1045 PM EDT. * At 741 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the area. Up to one inch of rain has already fallen. Flash flooding is expected to begin shortly. * Some locations that may experience flooding include... Frederick, Walkersville, Braddock Heights, Clover Hill, Discovery-Spring Garden, Linganore-Bartonsville, Libertytown, Bloomfield, Mount Pleasant, Middletown In Frederick Md and Clifton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3951 7723 3942 7727 3941 7754 3949 7755 $$ RCM
2 follow-up statements
473 WGUS71 KLWX 160032 FFSLWX Flash Flood Statement National Weather Service Baltimore MD/Washington DC 832 PM EDT TUE MAY 15 2018 MDC021-160245- /O.CON.KLWX.FF.W.0009.000000T0000Z-180516T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Frederick MD- 832 PM EDT TUE MAY 15 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT FOR CENTRAL FREDERICK COUNTY IN NORTH CENTRAL MARYLAND... At 831 PM EDT, Doppler radar indicated heavy rain across the area. The 911 call center is responding to over a dozen water rescues. Up to three inches of rain have already fallen. Flash flooding is already occurring. Some locations that will experience flooding include... Frederick, Walkersville, Braddock Heights, Clover Hill, Discovery-Spring Garden, Linganore-Bartonsville, Libertytown, Bloomfield, Mount Pleasant, Middletown In Frederick Md and Clifton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3951 7723 3942 7727 3941 7754 3949 7755 $$ DHOF
158 WGUS71 KLWX 160237 FFSLWX Flash Flood Statement National Weather Service Baltimore MD/Washington DC 1037 PM EDT TUE MAY 15 2018 MDC021-160246- /O.EXP.KLWX.FF.W.0009.000000T0000Z-180516T0245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Frederick MD- 1037 PM EDT TUE MAY 15 2018 ...THE FLASH FLOOD WARNING FOR CENTRAL FREDERICK COUNTY IN NORTH CENTRAL MARYLAND WILL EXPIRE AT 1045 PM EDT... The threat of rapid-life threatening flooding has ended, but the flood threat continues, and flooding is ongoing in and near Frederick. A flood warning has been issued to replace the flash flood warning. LAT...LON 3951 7723 3942 7727 3941 7754 3949 7755 $$ JE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 15, 3:05 PM EDT, 4 hours 36 minutes earlier.
Area forecast discussion, May 15, 3:05 PM EDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
305 PM EDT Tue May 15 2018
.SYNOPSIS...
A cold front will approach the waters from the northwest this
afternoon, then stall over the waters tonight. The front will
remain nearly stationary across the area through Saturday. This
front, coupled with ample moisture from the combination of a
non-tropical low pressure over the northeast Gulf of Mexico and
Bermuda high pressure off the southeast U.S. coast, will
produce wetter than normal conditions through Saturday.
&&
.NEAR TERM /THROUGH TONIGHT/...
At 1830Z, regional radar shows a major convectine line
approaching eastern PA, with the southern tail starting to
expand closer to the Mason-Dixon Line. Satellite shows skies
generally sunny to mostly sunny for most of the CWA, probably in
part due to persistent capping inversion in the eastern portion
of the CWA. This inversion is expected to break down late this
afternoon as temps hit the upper 80s along and east of I-95.
Expecting the PA convective line's southern tail to become
oriented west-to-east as it approaches the northeast portion of
the CWA, which will allow for convective training. The area
most prone to flooding and severe weather late this afternoon
and evening will be in a region defined north of US 50 in MD and
I-66 in northern Virginia, and east of I-81. Light to moderate
effective shear 25-30 kts will counter the moderate to high MLCAPE
values approaching 3500 J/kg at 22Z per the 15Z RAP, producing a
slight severe threat, predominantly in the Baltimore Metro Area.
The greater hazardous threat will be for flash flooding, with
soils fairly saturated and flash flood guidance around 1.5
inches in an hour.
CAM models show a decrease in intensity of the convection with
storms tapering off after 10 PM, with shower and tstm
probabilities decreasing even more after midnight.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
A several day period marked with high moisture will move into
the mid-Atlantic region by the non-tropical low pressure system
in the northeast Gulf of Mexico coupled with the Bermuda high
off the southeast U.S. Coast. This will bring an anomolous
amount of moisture into the region, with precipitable waters
approaching 2 inches. Model ensembles bring on the average 2-4
inches of rainfall, with local amounts to 6 inches through
Friday.
While it is difficult to pinpoint at this time when the
heaviest rainfall will occur, certainly the 12Z GEFS indicates
Wednesday afternoon and Thursday late afternoon/evening with
the heaviest rainfall potential, with up to 3/4 inch rainfall
forecast in six-hours. This will likely lead to the region
having an extended and increasing flood threat through Saturday,
which is highlighted in detail in the flood section of this
discussion.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Zonal H5 flow with slight high rises through the long term, with
drying conditions expected on Sunday, before moisture returns
Monday and Tuesday.
Temperatures cooler than normal on Saturday in showers, then
rising above normal on Sunday, and continuing above normal
through Tuesday, with highs in the lower 80s.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
VFR generally at all terminals through midnight except in
scattered convection, then reducing to MVFR overnight. Some IFR
for CIGS and VSBY toward daybreak at terminals west of I-95, and
continuing through daytime periods tomorrow.
&&
.MARINE...
Marine hazards will continue to be strong storms this evening,
followed by low visibilities below one mile in mist and fog.
Small Craft winds will drop below thresholds overnight, and
remain that way likely through at least end of week with light
pressure gradient.
&&
.HYDROLOGY...
After seeing marginal to low-end minor flooding with the
precipitation yesterday, and overall a swath of two to four inches
of rain from near Cumberland to DC to Prince Frederick recently,
more rain is on the way.
A Flash Flood Watch remains in effect roughly along and north of the
US 48 / I-66 / US 50 corridor from 3 PM to 1 AM. More convective
development late this afternoon and evening will lead to flood
potential, especially given that many areas in the Cumberland-
Winchester-Dulles corridor are showing near-saturated soil from the
prior rain, and precipitable water remains 1.5 inch or greater along
with a deepening warm cloud layer.
The surface front moves back into the area tonight and then stalls
somewhere in the neighborhood for almost as far as we can feasibly
forecast. With a deep and near-persistent moisture feed from the
Gulf and Atlantic pumping moisture in through at least Saturday, and
that boundary remaining somewhere nearby, this acts as a recipe for
heavy rain potential...which is starting to look like more a matter
of when and how much, rather than if.
At this time, widespread rains of 2 to 4 inches, with locally higher
amounts, are expected through Friday, and although things get less
certain later on in the forecast period, there's potential for even
more rain after Friday. These amounts of rain would definitely be
sufficient (given already saturated soil and elevated streams) to
cause flooding/flash flooding almost any day through the forecast
period, with some potential for significant river flooding late in
the week through the weekend.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 1 AM EDT Wednesday for DCZ001.
MD...Flash Flood Watch until 1 AM EDT Wednesday for MDZ003>006-011-
013-014-501>508.
VA...Flash Flood Watch until 1 AM EDT Wednesday for VAZ028-031-053-
054-505-506.
WV...Flash Flood Watch until 1 AM EDT Wednesday for WVZ050>053-055-
501>504.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ530>543.
&&
SYNOPSIS...Lee
NEAR TERM...Lee
SHORT TERM...Lee
LONG TERM...Lee
AVIATION...Lee
MARINE...Lee
HYDROLOGY...JEHazardous weather outlook, May 15, 5:58 PM EDT, 1 hour 43 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 558 PM EDT Tue May 15 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-161000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 558 PM EDT Tue May 15 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect for the Washington and Baltimore Metropolitan areas until 11 pm this evening. Thunderstorms will be capable of producing damaging wind gusts and large hail. A Flash Flood Watch is in effect for the Washington and Baltimore Metropolitan areas through late tonight. Heavy rainfall in a short period of time may cause creeks and streams to rapidly rise out of their banks. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heavy rains Thursday night and Friday may result in small stream and urban flooding. .SPOTTER INFORMATION STATEMENT... Skywarn has been activated. Please relay and wind damage, large hail, or heavy rain reports to the National Weather Service. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-161000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 558 PM EDT Tue May 15 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Tonight A Severe Thunderstorm Watch is in effect for the Washington and Baltimore Metropolitan areas until 11 pm this evening. Thunderstorms will be capable of producing damaging wind gusts and large hail. A Flash Flood Watch is in effect for northern and western Maryland, portions of eastern West Virginia and northern Virginia through late tonight. Heavy rainfall in a short period of time may cause creeks and streams to rapidly rise out of their banks. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered incidents of flooding are possible across southern Maryland Wednesday and Wednesday night. Heavy rains Thursday night and Friday may result in flooding of small streams and rivers. .SPOTTER INFORMATION STATEMENT... Skywarn has been activated. Please relay and wind damage, large hail, or heavy rain reports to the National Weather Service.
In the hours before
Local storm report, May 15, 6:46 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
646 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HAIL 1 E BENTLEY SPRINGS 39.67N 76.65W
05/15/2018 M1.00 INCH BALTIMORE MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1800265
RCMLocal storm report, May 15, 7:03 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
703 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 2 WNW JARRETTSVILLE 39.61N 76.52W
05/15/2018 M1.00 INCH HARFORD MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1800266
RCMLocal storm report, May 15, 7:10 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
710 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG HARRISONBURG 38.44N 78.87W
05/15/2018 CITY OF HARRISONBU VA 911 CALL CENTER
TREE DOWN ON 11000 BULLDOG HOLLOW ROAD.
&&
EVENT NUMBER LWX1800267
JMGLocal storm report, May 15, 7:14 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
714 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL 1 N WESTMINSTER 39.59N 77.01W
05/15/2018 M1.25 INCH CARROLL MD EMERGENCY MNGR
&&
EVENT NUMBER LWX1800268
DHLocal storm report, May 15, 7:27 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
727 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL 1 NNE FREDERICK 39.44N 77.41W
05/15/2018 M1.00 INCH FREDERICK MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1800269
RCMLocal storm report, May 15, 7:37 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
737 PM EDT TUE MAY 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 1 SE FREDERICK 39.42N 77.41W
05/15/2018 E1.00 INCH FREDERICK MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1800270
JMGThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 10:36 PM EDT | Coastal Flood Advisory | LWX | Saint Mary's | 6 hr |
| May 15, 4:33 AM EDT | Flash Flood Watch | LWX | Allegany, Anne Arundel, Baltimore, Carroll, Frederick, Harford and 5 more | 20 hr |
| May 15, 6:07 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick | 38 min |
| May 15, 6:33 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, Harford | 42 min |
| May 15, 6:35 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick | 40 min |
| May 15, 6:55 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, Frederick, Harford, Howard, Montgomery and 1 more | 65 min |
| May 15, 7:16 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, Frederick, Harford | 44 min |
| May 15, 7:17 PM EDT | Areal Flood Warning | LWX | Baltimore, Carroll, Frederick, Harford | 4 hr |
| May 15, 7:18 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Washington | 42 min |
| May 15, 7:54 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Montgomery, Washington | 51 min |
| May 15, 7:56 PM EDT | Flash Flood Warning | LWX | Frederick | 3 hr |
Nearby
Flash Flood Warnings in Maryland, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.